If you take prescribed drugs, you may already know that they can affect your oral health. But you may not know that over-the-counter drugs, and even vitamins and herbal supplements, can also impact the health of your teeth and gums. What follows are a list of common oral health issues caused by OTC and prescription drugs:
- Dry mouth – One of the most common oral health problems caused by medication is dry mouth. This condition is more than just irritating. Chronic dry mouth can increase your risk for developing tooth decay and gum disease. There is a long list of medications that result in dry mouth, including antihistamines and decongestants, pain medications, sedatives, high blood pressure medications, antacids and anti-depressants. You can alleviate some of the dryness by simply sipping on water throughout the day. It may help to cut down on caffeinated drinks since they can increase dry mouth symptoms. You can also try using a humidifier in your bedroom at night while you sleep. If none of these solutions work for you, ask your dentist about an artificial saliva product.
- Altered taste – Some medications can affect your sense of taste, either by leaving a bitter or metallic aftertaste in your mouth, or by changing how foods and drinks taste. The most common culprits that can alter your sense of taste are cardiovascular drugs, antibiotics, respiratory inhalants, nicotine patches, and central nervous system stimulants. Although there is very little you can do to avoid this side effect, you can ask your doctor to change your medication if your altered sense of taste is difficult to live with.
- Bleeding gums – If you take any type of blood thinners, you can very easily experience bleeding gums. This is especially a concern for people who take these medications and have to undergo any type of oral surgery. But often people who have taken blood thinners on a regular basis for any period of time can experience bleeding gums after simply brushing and/or flossing. Be sure to use a very soft-bristled toothbrush, and exercise caution when you brush and floss to minimize the bleeding.
- Inflamed or discolored gums and/or mouth sores – You can experience any of these side effects if you take some forms of oral contraceptives, blood pressure medicine, or if you have to undergo chemotherapy. Talk to your dentist if you experience these symptoms. He/she may be able to recommend ways to alleviate the discomfort.
If you are taking any type of OTC or prescribed drug and notice any changes in your oral health, talk to your dentist right away. Although you may not be able to stop taking the drug, your dentist can provide some helpful suggestions on how best to reduce the symptoms. And remember to provide your dentist with a complete list of all the drugs you currently take – including vitamins and supplements – when you visit him/her for your professional cleanings and oral exams.